Buprenorphine is a type of opioid that’s designed to treat pain and addiction to opiates. However, this medication is classified as a controlled substance due to the fact that it also has addictive properties. People that take a higher dosage than they should may eventually become dependent on the drug. Thankfully, there is a safe way to stop Buprenorphine use, which will be detailed in the following article. Read on to become more informed about the safe way to use this drug!
Dependence on Buprenorphine and Why You Shouldn’t Quit Cold Turkey
While Buprenorphine is commonly used to help someone reduce their overall dependence on such drugs as heroin and similar opiates, it’s relatively easy to become dependent on Buprenorphine itself. When this happens, your body won’t be able to function properly when the drug isn’t in your system. You will go through a wide array of withdrawal symptoms and complications because of this dependence. It is due to these withdrawal symptoms that attempting to quit cold turkey isn’t a recommended course of action. Withdrawal can be scary, lonely and hard. But there’s a safe way to do it.
Withdrawal symptoms will always be felt, at least slightly, if you attempt to abruptly stop taking Buprenorphine. However, the severity of these side effects and symptoms largely depend on how you go about it. For instance, trying to quit cold turkey places you at the risk of severe withdrawal symptoms and a greater possibility of relapse to an even stronger drug. These severe symptoms can last upwards of one week, though the psychological effects can continue even after months have passed. Even if you’re not dependent on the drug, quitting cold turkey could lead to a worse relapse which eventually causes you to become addicted to it. It can seem like an endless cycle. But there are ways to break out of it.
It’s also important to understand that Buprenorphine can create changes in the brain and with your behavior. Stopping use of the drug cold turkey can lead to any number of behavioral changes. This can have unknown consequences on the chemicals in your brain. While it’s certainly essential that you stop using the medication, doing so safely is paramount to your continued good health.
Possible Withdrawal Symptoms and Side Effects
There are a myriad of symptoms and side effects that can be caused by the withdrawal of Buprenorphine. The severity of these withdrawal symptoms depends largely on how long you’ve been taking the drug, if you’ve become dependent on it, and the method you’re using to stop. In the event that you try to stop taking the drug without assistance, you should expect to encounter the first round of withdrawal symptoms anywhere from a few hours to a couple of days after having last consumed the drug. These symptoms will typically be at their most severe somewhere between the second and third day, after which they will start to lessen.
If you experience any withdrawal symptoms, this basically means that you are dependent on Buprenorphine, even if you weren’t previously aware of it. Dependence doesn’t exactly equate to addiction, but can turn into it if you’re not careful. The symptoms of withdrawal from this drug can vary greatly and tend to resemble the flu. Some of the more common symptoms include restlessness, nausea, sweating, pain, aching, anxiety, headaches, insomnia, and a general irritability. You might also start to lose your appetite and experience mood swings. In the event of any of these, medical attention is recommended. Ask your friends and family for support because withdrawal can be very hard to go through.
The effects of stopping cold turkey are even more severe than the symptoms mentioned previously. Doing so can throw your entire body out of rhythm, leading to the onset of severe and drastic side effects. These symptoms can be very painful and will likely open you up to even more serious health concerns. You’ll likely experience massive cravings for the drug, which could very well turn your mild dependence into a full blown addiction. The only way to avoid this is by ceasing usage of the drug the right way.
Safe Method of Stopping Buprenorphine Usage
When you want to stop taking the medication, visit your doctor immediately and ask them to develop a plan that will allow you to gradually cease usage. By tapering off usage, you can slowly reduce the amount that you consume, which will allow your body to safely adjust. By stopping altogether, your body is immediately thrown into a situation where it doesn’t get any of the substance that it depends on. Slowly reducing the dosage will give your body what it needs to get used to the changes, before you stop using the drug altogether.
Tapering has the added benefit of reducing the amount and severity of withdrawal symptoms that you experience — so you can get off the drug gradually. If the tapering plan is handled properly by your doctor, you may hardly experience any of these symptoms at all. During this phase, you may be provided with other medications to assist with this “detoxification”. It’s recommended that you gradually lessen your dosage over a period of three weeks, or more. This is generally enough time to safely get you through the more severe withdrawal symptoms. In extreme cases of addiction to the medication, you may want to consider using an actual detox program. These programs are supervised, which means that a medical professional is always on hand to deal with any issues that arise. You can find help at a Lakeworth Drug Rehab today!
Don’t be afraid to ask for help. Addiction is a tough road, but recovery is possible!